Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Twin Cities, MN

August 26, 20184 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 26, 2018, 5:20 AM CDT for 4 counties in Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 5:20 AM CDT (10:20 UTC)
Expired
Aug 26, 2018, 6:00 AM CDT
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 105 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:37 AM CDTHAIL 1.253 E Princeton, MN
Aug 26, 5:41 AM CDTHAIL 14 E Princeton, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KMPX 261020
SVRMPX
MNC059-065-095-141-261100-
/O.NEW.KMPX.SV.W.0124.180826T1020Z-180826T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
520 AM CDT SUN AUG 26 2018

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Kanabec County in east central Minnesota...
  Southern Mille Lacs County in east central Minnesota...
  Isanti County in east central Minnesota...
  Northeastern Sherburne County in central Minnesota...

* Until 600 AM CDT.

* At 519 AM CDT, severe thunderstorms were located along a line
  extending from 9 miles northwest of Bock to near Princeton Airport
  to near Becker, moving northeast at 45 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Cambridge, Big Lake, Zimmerman, Princeton, Becker, Mora, Milaca,
  Brunswick, Foreston, Ogilvie, Grasston and Quamba.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 197 and 199.
 U.S. Highway 169 between mile markers 168 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4598 9306 4598 9314 4565 9314 4551 9324
      4534 9388 4536 9388 4556 9375 4593 9371
      4616 9321 4616 9306
TIME...MOT...LOC 1019Z 246DEG 41KT 4591 9364 4559 9366 4538 9384 

HAIL...1.25IN
WIND...<50MPH
 
$$

JPC
1 follow-up statement
758 
WWUS53 KMPX 261050
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
550 AM CDT SUN AUG 26 2018

MNC095-141-261059-
/O.CAN.KMPX.SV.W.0124.000000T0000Z-180826T1100Z/
Mille Lacs MN-Sherburne MN-
550 AM CDT SUN AUG 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MILLE LACS AND
NORTHEASTERN SHERBURNE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the severe thunderstorm warning for southern 
Mille Lacs and northeastern Sherburne counties has been cancelled.

LAT...LON 4545 9347 4574 9344 4600 9329 4608 9306
      4598 9306 4598 9314 4565 9314 4551 9324
TIME...MOT...LOC 1049Z 250DEG 41KT 4596 9315 4564 9317 4543 9335 

$$

MNC059-065-261100-
/O.CON.KMPX.SV.W.0124.000000T0000Z-180826T1100Z/
Kanabec MN-Isanti MN-
550 AM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHEASTERN KANABEC AND CENTRAL ISANTI COUNTIES...

At 549 AM CDT, severe thunderstorms were located along a line
extending from near Quamba to Grandy to near St. Francis, moving east
at 50 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cambridge, Mora, Brunswick, Grasston, Quamba, Spencer Brook,
Stanchfield, Knife Lake, Dalbo, Mora Airport, Cambridge Airport and
Lewis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4545 9347 4574 9344 4600 9329 4608 9306
      4598 9306 4598 9314 4565 9314 4551 9324
TIME...MOT...LOC 1049Z 250DEG 41KT 4596 9315 4564 9317 4543 9335 

HAIL...1.25IN
WIND...<50MPH
 
$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:34 AM CDT, 46 minutes earlier.

Area forecast discussion, Aug 26, 4:34 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
434 AM CDT Sun Aug 26 2018

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Sun Aug 26 2018

Complex surface analysis early this morning shows a low pressure
center wobbling over central South Dakota while a broad cold front
extends southwest from western Hudson Bay through northern Minnesota
to this low pressure center and continuing westward into Wyoming. In
addition, a warm front extends southeast from this low into central
Iowa and northwestern Illinois. Aloft, while the mean northern
stream flow is fairly zonal from the Rockies eastward across the
northern tier states, there are several embedded shortwaves within
the flow while a large dome of high pressure sits over the ArkLaTex
region. H7-H5 progs depict a strengthening LLJ over the southern
Dakotas into northern Iowa, which within the deeply moisture
atmosphere this morning (including PWATs over 1.25"), a few strong
storms including 1 severe storm developed over northern portions of
the WFO MPX coverage area this morning. The lack of any strong
focusing mechanism and dynamics overall will keep coverage rather
sparse through the rest of this morning.

As the day progresses, the aforementioned low pressure center is
expected to shift east into central Minnesota by late afternoon,
along with the cold front, although the front will snap north this
afternoon, allowing for a more classic warm-sectoring to develop
while dewpoints pool to the mid 70s. While a decent amount of cloud
cover during the middle portion of the day will suppress convection,
any capping is expected to erode late and this will be in
conjunction with another potent shortwave arriving from Wyoming late
this afternoon. This shortwave along with the front will help spark
mid-to-late afternoon convection rather quickly, with CAMs showing a
fairly organized band of thunderstorms from central Minnesota
progressing eastward through eastern Minnesota (including the Twin
Cities) on through western Wisconsin this evening. Sufficient
instability plus deep layer shear look conducive to strong-severe
storm development, whether in bands or organized clusters. Steep mid-
level lapse rates and the enhanced shear would favor the severe
storm mode of large hail and/or damaging winds should the cellular
nature of the storms are mainly elevated. If more surface-based
supercellular forms storm, particularly in vicinity of the front,
then chances of tornadic cells may increase a bit. The storms are
expected to expand in coverage going into western Wisconsin this
evening and potentially produce localized heavy rainfall as they
progress in conjunction with the mid-level shortwave. The front will
remain out to the west, keeping the highly moist air in place
through tonight for potentially additional rainfall overnight into
Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 330 AM CDT Sun Aug 26 2018

Main concern is severe weather potential along with heavy rain
threat Monday afternoon through Monday night.

Surface front will be bisecting the MN cwa by Monday morning. We
are expecting a lull in convective activity during the morning
with warm mid level temperatures of +12C ahead of the front.
Models indicate a weak short wave lifting into southwest MN early
Monday afternoon and essentially breaking the cap over the area.
We will increase PoPs to high likely after 21z over the eastern
portion of the area. Very unstable airmass in place. If we see
enough sunshine before initiation, temepratures could warm near 90
ahead of the front into south central MN. Various HIRES
solutions show linear development after a couple hours of
possible isolated cells along the boundary. There may be a brief
tornado threat early/after initiation but believe the main overall
threats will be large hail/damaging winds.

PW's increase to 2 inches along the frontal boundary, which has
been consistent trend in the models. This remains some 2-3
standard deviations above normal. The NAEFS and GEFS M-climate
percentiles were greater than 95%. This should provide for heavy
rainfall, especially across a portion of east central MN into west
central WI during this period. Will have to monitor overall
coverage from Sundays activity, but a portion of west central WI
saw heavy rainfall Friday.

The boundary sags south into Tuesday morning with the better
instability and forcing directed to the far southeast cwa Tuesday
afternoon/evening. Expect significant cloud cover dropping
southeast with the CAA pattern. Northwest winds should be a bit
gusty into the afternoon as well, as drier dewpoints move into
the region.

Wednesday and Thursday look dry and cooler. The flow becomes more
southwest later Thursday into Friday with models driving another
upper trough and surface front through Friday into Saturday. We
will follow blended guidance during this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1115 PM CDT Sat Aug 25 2018

The main concerns during the period are fog overnight and convection
overnight and again Sunday afternoon. Based on current radar
trends with the storms developing over the eastern Dakotas, the
HRRR indeed looks to be doing the best and therefore remains the
preferred model. Said storms look to track eastward across
northern/central MN overnight, and affect KAXN/KSTC/KRNH/EAU
between 08Z and 12Z. There is currently a southern band just west
of Huron, SD, but that looks to wane by the time it would affect
KRWF/KMSP. We then still expect to see a brief break until early
to mid afternoon as a shortwave moves over the area and interacts
with the unstable atmosphere in place. Have included Prob30's
where confidence is lower, and Tempo's where certainty is greater.

In the meantime before the clouds move in, given light winds and
high dewpoints, expect to see some fog development. The lowest
visibilities will be across east central MN and west central WI,
and in river valleys, where winds are lighter and clouds will be
slower to move in. South/southeast winds increase on Sunday with
gusts to 17-23 knots for Sunday afternoon.

KMSP...
Still expecting convection to stay north of KMSP overnight, with
the primary threat window being Sunday between 20 and 24Z. Could
see some fog around the airport overnight, but do not expect
visibility reductions lower than 5SM.

/OUTLOOK FOR KMSP/
Mon...VFR early. MVFR possible in SHRA/TSRA late. Wind SW 10-15kt.
Tue...MVFR possible in SHRA/TSRA early. VFR late. Wind NW 10-15kt.
Wed...VFR. Wind W 5-10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Aug 26, 4:50 AM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
450 AM CDT Sun Aug 26 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
450 AM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible at times through tonight.
There is a Slight Risk of severe thunderstorms across the entire
coverage area. The main hazards are large hail and damaging
winds.

Additionally, high heat and humidity will develop today with heat
index values potentially reaching the mid 90s. Those who are
active outdoors will be at risk for heat illness if precautions
are not taken.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are additional chances for thunderstorms across the entire
coverage area Monday afternoon through Tuesday evening and again
Friday into Saturday. There is a Slight Risk for severe
thunderstorms over southeastern Minnesota through west central
Wisconsin along with a Marginal Risk for severe thunderstorms over
southwestern Minnesota Monday through Monday night. The main
hazards are large hail and damaging winds.

Additionally, high heat and humidity is again likely Monday with
heat index values potentially reaching the mid 90s. Those who are
active outdoors will be at risk for heat illness if precautions
are not taken.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed at times today
through Monday night.

In the hours before

Special weather statement, Aug 26, 1:40 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
140 AM CDT SUN AUG 26 2018

MNZ041-042-047>049-260730-
Stearns-Stevens-Pope-Douglas-Todd-
140 AM CDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...POPE...
NORTHERN STEVENS...SOUTHERN TODD AND NORTHWESTERN STEARNS COUNTIES
THROUGH 230 AM CDT...

At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Lake Emily to near Dumont. Movement was
northeast at 60 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Alexandria, Morris, Sauk Centre, Melrose, Long Prairie, Glenwood,
Starbuck, Brooten, Freeport, Evansville, Carlos and Brandon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 144.
 U.S. Highway 59 between mile markers 163 and 177.
 U.S. Highway 71 between mile markers 154 and 188.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4576 9624 4576 9576 4610 9577 4611 9515
      4592 9465 4555 9462 4545 9557 4565 9626
      4573 9626
TIME...MOT...LOC 0638Z 240DEG 50KT 4554 9563 4575 9640

JPC
Local storm report, Aug 26, 4:12 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 AM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             2 SSE GILMAN            45.71N 93.92W
08/26/2018  E1.50 INCH       BENTON             MN   PUBLIC

&&

JPC
Local storm report, Aug 26, 4:13 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 AM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     HAIL             FORESTON                45.74N 93.71W
08/26/2018  E0.50 INCH       MILLE LACS         MN   PUBLIC

&&

JPC
Special weather statement, Aug 26, 4:56 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
456 AM CDT SUN AUG 26 2018

MNZ043>045-050>052-059-061-261100-
Anoka-Isanti-Benton-Morrison-Sherburne-Mille Lacs-Wright-Kanabec-
456 AM CDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WRIGHT...
WESTERN KANABEC...SOUTHERN MILLE LACS...NORTHWESTERN ANOKA...
ISANTI...BENTON...SHERBURNE AND SOUTHEASTERN MORRISON COUNTIES
THROUGH 600 AM CDT...

At 455 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little Rock to St Cloud Airport to
near Fairhaven. Movement was east at 40 mph.

Dime size hail is possible with these storms.

Locations impacted include...
St. Cloud, Ramsey, Elk River, Otsego, Monticello, Big Lake, St.
Francis, Zimmerman, Princeton, Becker, Mora and Annandale.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 179 and 197.
 U.S. Highway 10 in Minnesota between mile markers 182 and 214.
 U.S. Highway 169 between mile markers 159 and 207.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4569 9321 4530 9334 4525 9414 4532 9413
      4535 9409 4538 9409 4542 9405 4545 9410
      4547 9410 4554 9409 4586 9411 4610 9322
TIME...MOT...LOC 0955Z 257DEG 34KT 4578 9400 4554 9404 4533 9414

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:40 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens50 min
Aug 26, 3:21 AM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns39 min
Aug 26, 4:03 AM CDTSevere Thunderstorm WarningMPXBenton, Chisago, Isanti, Kanabec, Mille Lacs57 min
Aug 26, 4:56 AM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne64 min
Aug 26, 5:47 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti43 min
Aug 26, 6:25 AM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington50 min
Aug 26, 6:44 AM CDTSpecial Weather StatementMPXChisago31 min
Aug 26, 2:40 PM CDTSpecial Weather StatementMPXHennepin35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.